The incidence and pathogenesis of cardiopulmonary deterioration after abrupt withdrawal of inhaled nitric oxide

Jeffery Christenson, Annick Lavoie, Michael O'Connor, Sangeeta Bhorade, Anne Pohlman, Jesse B. Hall*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

87 Scopus citations

Abstract

We studied the effect of abrupt discontinuation of inhaled nitric oxide (iNO) in patients receiving this drug for treatment of acute hypoxemic respiratory failure (AHRF), in order to determine the need for continued therapy, the incidence and nature of adverse events, and the risk factors predicting these adverse events. Thirty-one patients who showed an initial increase in Pa(O2) of > 20 mm Hg in response to iNO underwent a discontinuation trial at 10 to 30 h after beginning iNO. Indwelling arterial and pulmonary artery catheters facilitated monitoring of hemodynamic and gas- exchange parameters. For the group, discontinuation of iNO caused a significant decrease in Pa(O2), arterial and mixed venous oxygen saturation, and ratio of Pa(O2) to fraction of inspired oxygen (FI(O2)). Three patterns of response were observed. Eight of 31 (25.8%) patients had minimal changes in oxygenation or hemodynamics, suggesting no need for ongoing therapy. Fifteen of 31 (48%) patients had worsened gas exchange as a predominant response. Eight of 31 patients exhibited hemodynamic collapse, defined as > 20% fall in cardiac output and/or mean arterial blood pressure. In this last subgroup, the pattern of cardiovascular changes suggested that this response arose from an acute increase in right ventricular afterload, and was not a consequence of gas-exchange abnormalities. In all cases, reinstitution of iNO promptly reversed worsened hemodynamics and gas exchange. Independent factors associated with an increased risk of cardiovascular collapse included multisystem organ failure, older age, and initial blood pressure increase in response to iNO; a smaller change in the ratio of Pa(O2) to FI(O2) with initiation of iNO therapy also tended to correlate with this phenomenon. We conclude that careful and monitored discontinuation of iNO in patients with AHRF will identify substantial fractions of patients who are either receiving no benefit from this therapy or who require iNO to maintain an adequate circulation and are therefore at risk for adverse outcome with transport or inadvertent discontinuation of iNO. Future trials of iNO should recognize this complication of such therapy and include assessments for it.

Original languageEnglish (US)
Pages (from-to)1443-1449
Number of pages7
JournalAmerican Journal of Respiratory and Critical Care Medicine
Volume161
Issue number5
DOIs
StatePublished - Jan 1 2000

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine

Fingerprint Dive into the research topics of 'The incidence and pathogenesis of cardiopulmonary deterioration after abrupt withdrawal of inhaled nitric oxide'. Together they form a unique fingerprint.

Cite this